Viewer Question:I am an asthmatic who uses an inhaled steroid twice a day. Recently I have had a problem with thrush in my mouth which has been difficult to treat. What suggestions do you have to help me with this and could these sprays cause vaginal thrush as well?
Doctor's Response:The appearance of thrush is related to the dose of steroid used, the technique applied and possibly the inhaler device itself. It is important to use the lowest dose required to control the asthma. Other medications such as Singulair and Serevent may be added to help lower the dose of inhaled steroid you need for asthma control. It is also important to use a "spacer" device attached to the inhaler. This lowers the amount of spray that settles in the throat which relates to developing thrush. Remember to rinse the mouth thoroughly after using the inhaler to remove as much of the spray as possible remaining in the throat. Some recent studies suggest the use of dry powder inhalers, such as Pulmicort may lower the incidence of thrush. These are easy to use and do not need a spacer. Vaginal thrush would be an unlikely complication of inhaled steroid use. If it is related the dose of the spray is certainly too high and suggests steroid is being absorbed into the blood stream in significant amounts.
Thank you for your question.
Last Editorial Review: 4/5/2002
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions